Geometric Singular Perturbation Theory

  • Christian Kuehn
Part of the Applied Mathematical Sciences book series (AMS, volume 191)


This chapter introduces some of the core elements, definitions, and theorems of the theory of normally hyperbolic invariant manifold theory for fast–slow systems. Several other chapters build on this material.


Singular Point Slow Flow Slow Manifold Fast Subsystem Fold Bifurcation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [Ano99]
    O.D. Anosova. On invariant manifolds in singularly perturbed systems. J. Dyn. Contr. Syst., 5(4): 501–507, 1999.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [Arn83]
    V.I. Arnold. Geometrical Methods in the Theory of Ordinary Differential Equations. Springer, New York, NY, 1983.CrossRefzbMATHGoogle Scholar
  3. [ASY96]
    K.T. Alligood, T.D. Sauer, and J.A. Yorke. Chaos: An Introduction to Dynamical Systems. Springer, 1996.Google Scholar
  4. [Ben90]
    E. Benoît. Canards et enlacements. Publ. Math. IHES, 72:63–91, 1990.CrossRefzbMATHGoogle Scholar
  5. [BKK13]
    H.W. Broer, T.J. Kaper, and M. Krupa. Geometric desingularization of a cusp singularity in slow–fast systems with applications to Zeeman’s examples. J. Dyn. Diff. Eq., 25(4):925–958, 2013.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [CC69]
    K.W. Chang and W.A. Coppel. Singular perturbations of initial value problems over a finite interval. Arch. Rat. Mech. Anal., 32(4):268–280, 1969.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [CG92]
    M. Corless and L. Glielmo. On the exponential stability of singularly perturbed systems. SIAM J. Contr. Optim., 30(6):1338–1360, 1992.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [CH06]
    C. De Coster and P. Habets. Two–Point Boundary Value Problems: Lower and Upper Solutions. Elsevier, 2006.Google Scholar
  9. [Cha69]
    K.W. Chang. Two problems in singular perturbations of differential equations. J. Austral. Math. Soc., 10:33–50, 1969.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [CL52]
    E.A. Coddington and N. Levinson. A boundary value problem for a nonlinear differential equation with a small parameter. Proc. Amer. Math. Soc., 3(1):73–81, 1952.CrossRefzbMATHMathSciNetGoogle Scholar
  11. [DGK+12]
    M. Desroches, J. Guckenheimer, C. Kuehn, B. Krauskopf, H. Osinga, and M. Wechselberger. Mixed-mode oscillations with multiple time scales. SIAM Rev., 54(2):211–288, 2012.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [Fen71]
    N. Fenichel. Persistence and smoothness of invariant manifolds for flows. Indiana Univ. Math. J., 21:193–225, 1971.CrossRefzbMATHMathSciNetGoogle Scholar
  13. [Fen74]
    N. Fenichel. Asymptotic stability with rate conditions. Indiana Univ. Math. J., 23:1109–1137, 1974.CrossRefzbMATHMathSciNetGoogle Scholar
  14. [Fen77]
    N. Fenichel. Asymptotic stability with rate conditions II. Indiana Univ. Math. J., 26:81–93, 1977.CrossRefzbMATHMathSciNetGoogle Scholar
  15. [Fen79]
    N. Fenichel. Geometric singular perturbation theory for ordinary differential equations. J. Differential Equat., 31:53–98, 1979.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [Fen83a]
    N. Fenichel. Oscillatory bifurcations in singular perturbation theory, I. Slow oscillations. SIAM J. Math. Anal., 14(5): 861–867, 1983.Google Scholar
  17. [Fen83b]
    N. Fenichel. Oscillatory bifurcations in singular perturbation theory, II. Fast oscillations. SIAM J. Math. Anal., 14(5):868–874, 1983.Google Scholar
  18. [Fen85]
    N. Fenichel. Global uniqueness in geometric singular perturbation theory. SIAM J. Math. Anal., 16(1):1–6, 1985.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [FS03c]
    A. Fruchard and R. Schäfke. Overstability and resonance. Ann. Inst. Fourier, 53(1):227–264, 2003.CrossRefzbMATHMathSciNetGoogle Scholar
  20. [FS05]
    A. Fruchard and R. Schäfke. On singularities of solutions to singular perturbation problems. J. Phys.: Conf. Series, 22:56–66, 2005.Google Scholar
  21. [GG74]
    M. Golubitsky and V. Guillemin. Stable Mappings and their Singularities. Springer, 1974.Google Scholar
  22. [GH83]
    J. Guckenheimer and P. Holmes. Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York, NY, 1983.CrossRefzbMATHGoogle Scholar
  23. [GK09b]
    J. Guckenheimer and C. Kuehn. Homoclinic orbits of the FitzHugh–Nagumo equation: The singular limit. Discr. Cont. Dyn. Syst. S, 2(4):851–872, 2009.CrossRefzbMATHMathSciNetGoogle Scholar
  24. [GK10b]
    J. Guckenheimer and C. Kuehn. Homoclinic orbits of the FitzHugh–Nagumo equation: Bifurcations in the full system. SIAM J. Appl. Dyn. Syst., 9:138–153, 2010.CrossRefzbMATHMathSciNetGoogle Scholar
  25. [Guc96]
    J. Guckenheimer. Towards a global theory of singularly perturbed systems. Progress in Nonlinear Differential Equations and Their Applications, 19:214–225, 1996.MathSciNetGoogle Scholar
  26. [Guc02]
    J. Guckenheimer. Bifurcation and degenerate decomposition in multiple time scale dynamical systems. In Nonlinear Dynamics and Chaos: Where do we go from here?, pages 1–20. Taylor and Francis, 2002.Google Scholar
  27. [Guc04]
    J. Guckenheimer. Bifurcations of relaxation oscillations. In Normal Forms, Bifurcations and Finiteness Problems in Differential Equations, volume 137 of NATO Sci. Ser. II Math. Phys. Chem., pages 295–316. Springer, 2004.Google Scholar
  28. [Hai05]
    R. Haiduc. Horseshoes in the forced van der Pol equation. PhD Thesis, Cornell University, 2005.Google Scholar
  29. [HK91]
    J.K. Hale and H. Kocak. Dynamics and Bifurcations. Springer, New York, NY, 1991.CrossRefzbMATHGoogle Scholar
  30. [HL55]
    S. Haber and N. Levinson. A boundary value problem for a singularly perturbed differential equation. Proc. Amer. Math. Soc., 6(6):866–872, 1955.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [HMD13]
    R. Huszak, P. De Maesschalck, and F. Dumortier. Limit cycles in slow–fast codimension 3 saddle and elliptic bifurcations. J. Differential Equat., pages 1–40, 2013. to appear.Google Scholar
  32. [Hop68]
    F.C. Hoppenstaedt. Asymptotic stability in singular perturbation problems. J. Differential Equat., 4:350–358, 1968.CrossRefGoogle Scholar
  33. [Hop71]
    F.C. Hoppenstaedt. Properties of solutions of ordinary differential equations with small parameters. Comm. Pure Appl. Math., 24(6):807–840, 1971.CrossRefMathSciNetGoogle Scholar
  34. [Hop74]
    F.C. Hoppenstaedt. Asymptotic stability in singular perturbation problems. II: Problems having matched asymptotic expansion solutions. J. Differential Equat., 15(3):510–521, 1974.Google Scholar
  35. [How75]
    F.A. Howes. Singularly perturbed nonlinear boundary value problems with turning points. SIAM J. Math. Anal., 6(4):644–660, 1975.CrossRefzbMATHMathSciNetGoogle Scholar
  36. [How78a]
    F.A. Howes. The asymptotic solution of a class of singularly perturbed nonlinear boundary value problems via differential inequalities. SIAM J. Math. Anal., 9(2):215–249, 1978.CrossRefzbMATHMathSciNetGoogle Scholar
  37. [How78c]
    F.A. Howes. Singularly perturbed boundary value problems with angular limiting solutions. Trans. Amer. Math. Soc., 241: 155–182, 1978.CrossRefzbMATHMathSciNetGoogle Scholar
  38. [How78d]
    F.A. Howes. Singularly perturbed nonlinear boundary value problems with turning points. II. SIAM J. Math. Anal., 9(2):250–271, 1978.Google Scholar
  39. [HPS77]
    M.W. Hirsch, C.C. Pugh, and M. Shub. Invariant Manifolds. Springer, 1977.Google Scholar
  40. [Ike89]
    G. Ikegami. Singular perturbations in foliations. Invent. Math., 95(2):215–246, 1989.CrossRefzbMATHMathSciNetGoogle Scholar
  41. [IS01]
    Yu. Ilyashenko and M. Saprykina. Embedding theorems for local families and oscillatory slow–fast systems. In Progress in Nonlinear Science, volume 1, pages 389–410. Inst. Appl. Phys., 2001.Google Scholar
  42. [Jon95]
    C.K.R.T. Jones. Geometric singular perturbation theory. In Dynamical Systems (Montecatini Terme, 1994), volume 1609 of Lect. Notes Math., pages 44–118. Springer, 1995.Google Scholar
  43. [Kap99]
    T.J. Kaper. An introduction to geometric methods and dynamical systems theory for singular perturbation problems. In J. Cronin and R.E. O’Malley, editors, Analyzing Multiscale Phenomena Using Singular Perturbation Methods, pages 85–131. Springer, 1999.Google Scholar
  44. [Kaz58]
    N.D. Kazarinoff. Asymptotic theory of second order differential equations with two simple turning points. Arch. Rat. Mech. Anal., 2(1):129–150, 1958.CrossRefzbMATHMathSciNetGoogle Scholar
  45. [KK62]
    A.I Klimushev and N.N Krasovski. Uniform asymptotic stability of systems of differential equations with a small parameter in the derivative terms. J. Appl. Math. Mech., 25:1011–1025, 1962.Google Scholar
  46. [Klo83]
    W. Klonowskii. Simplifying principles for chemical and enzyme reaction kinetics. Biophys. Chem., 18(2):73–87, 1983.CrossRefGoogle Scholar
  47. [KMR08]
    A.Yu. Kolesov, E.F. Mishchenko, and N.Kh. Rozov. On one bifurcation in relaxation systems. Ukr. Math. Journal, 60(1): 63–72, 2008.CrossRefzbMATHMathSciNetGoogle Scholar
  48. [Kop79]
    N. Kopell. A geometric approach to boundary layer problems exhibiting resonance. SIAM J. Appl. Math., 37(2):436–458, 1979.CrossRefzbMATHMathSciNetGoogle Scholar
  49. [Kop80]
    N. Kopell. The singularly perturbed turning point problem: a geometric approach. In R. Meyer, editor, Singular Perturbations and Asymptotics, pages 173–190. Academic Press, 1980.Google Scholar
  50. [KP74]
    H.-O. Kreiss and S.V. Parter. Remarks on singular perturbations with turning points. SIAM J. Math. Anal., 5(2):230–251, 1974.CrossRefzbMATHMathSciNetGoogle Scholar
  51. [KP81]
    N. Kopell and S.V. Parter. A complete analysis of a model nonlinear singular perturbation problem having a continuous locus of singular points. Adv. Appl. Math., 2:212–238, 1981.CrossRefzbMATHMathSciNetGoogle Scholar
  52. [KPR12]
    K.U. Kristiansen, P. Palmer, and R.M. Roberts. The persistence of a slow manifold with bifurcation. SIAM J. Appl. Dyn. Syst., 11(2):661–683, 2012.CrossRefzbMATHMathSciNetGoogle Scholar
  53. [Kre79]
    H.-O. Kreiss. Problems with different time scales for ordinary differential equations. SIAM J. Numer. Anal., 16(6):980–998, 1979.CrossRefzbMATHMathSciNetGoogle Scholar
  54. [Kre80]
    H.-O. Kreiss. Problems with different time scales for partial differential equations. Comm. Pure Appl. Math., 33:399–439, 1980.CrossRefzbMATHMathSciNetGoogle Scholar
  55. [Kre81]
    H.-O. Kreiss. Resonance for singular perturbation problems. SIAM J. Appl. Math., 41(2):331–344, 1981.CrossRefzbMATHMathSciNetGoogle Scholar
  56. [KS94]
    L.I. Kononenko and V.A. Sobolev. Asymptotic decomposition of slow integral manifolds. Siberian Math. J., 35(6):1119–1132, 1994.CrossRefMathSciNetGoogle Scholar
  57. [Kuz04]
    Yu.A. Kuznetsov. Elements of Applied Bifurcation Theory. Springer, New York, NY, 3rd edition, 2004.CrossRefzbMATHGoogle Scholar
  58. [KW12]
    K.U. Kristiansen and C. Wulff. Exponential estimates of slow manifolds. arXiv:1208.4219, pages 1–31, 2012.Google Scholar
  59. [Lan49]
    R.E. Langer. The asymptotic solutions of ordinary linear differential equations of the second order, with special reference to a turning point. Trans. Amer. Math. Soc., 67(2):461–490, 1949.CrossRefzbMATHMathSciNetGoogle Scholar
  60. [Lev56]
    J.J. Levin. Singular perturbations of nonlinear systems of differential equations related to conditional stability. Duke Math. J., 23(4):609–620, 1956.CrossRefzbMATHMathSciNetGoogle Scholar
  61. [Lu76]
    Y.-C. Lu. Singularity Theory and an Introduction to Catastrophe Theory. Springer, 1976.Google Scholar
  62. [LZ11]
    N. Lu and C. Zeng. Normally elliptic singular perturbations and persistence of homoclinic orbits. J. Differential Equat., 250(11):4124–4176, 2011.CrossRefzbMATHMathSciNetGoogle Scholar
  63. [Mac04]
    R.S. MacKay. Slow manifolds. In Energy Localisation and Transfer, pages 149–192. World Scientific, 2004.Google Scholar
  64. [MS05]
    C. Mira and A. Shilnikov. Slow-fast dynamics generated by noninvertible plane maps. Int. J. Bif. Chaos, 15(11):3509–3534, 2005.CrossRefzbMATHMathSciNetGoogle Scholar
  65. [Nip85]
    K. Nipp. Invariant manifolds of singularly perturbed ordinary differential equations. ZAMP, 36: 309–320, 1985.CrossRefzbMATHMathSciNetGoogle Scholar
  66. [Nip86a]
    K. Nipp. Breakdown of stability in singularly perturbed autonomous systems I. Orbit equations. SIAM J. Math. Anal., 17(5):512–532, 1986.Google Scholar
  67. [Nip86b]
    K. Nipp. Breakdown of stability in singularly perturbed autonomous systems II. Estimates for the solutions and application. SIAM J. Math. Anal., 17(5):1068–1085, 1986.Google Scholar
  68. [NS98]
    J.A. Nohel and D.H. Sattinger, editors. Selected Papers of Norman Levinson Volume 1. Springer, 1998.Google Scholar
  69. [NW07]
    L. Noethen and S. Walcher. Quasi-steady state in the Michaelis–Menten system. Nonl. Anal.: Real World Appl., 8(5):1512–1535, 2007.Google Scholar
  70. [NW11]
    L. Noethen and S. Walcher. Tikhonov’s theorem and quasi-steady state. Discr. Cont. Dyn. Syst. B, 16(3):945–961, 2011.CrossRefzbMATHMathSciNetGoogle Scholar
  71. [OA82]
    R.E. O’Malley and L.R. Anderson. Time-scale decoupling and order reduction for linear time-varying systems. Optim. Contr. Appl. Meth., 3:133–153, 1982.CrossRefzbMATHMathSciNetGoogle Scholar
  72. [O’M70b]
    R.E. O’Malley. On boundary value problems for a singularly perturbed differential equation with a turning point. SIAM J. Math. Anal., 1(4):479–490, 1970.CrossRefzbMATHMathSciNetGoogle Scholar
  73. [Per01a]
    L. Perko. Differential Equations and Dynamical Systems. Springer, 2001.Google Scholar
  74. [Rud76]
    W. Rudin. Principles of Mathematical Analysis. McGraw-Hill, 1976.Google Scholar
  75. [Sak90]
    K. Sakamoto. Invariant manifolds in singular perturbation problems for ordinary differential equations. Proc. Royal Soc. Ed., 116:45–78, 1990.CrossRefzbMATHMathSciNetGoogle Scholar
  76. [Sam91]
    S.N. Samborski. Rivers from the point of view of the qualitative theory. In E. Benoît, editor, Dynamic Bifurcations, volume 1493 of Lecture Notes in Mathematics, pages 168–180. Springer, 1991.Google Scholar
  77. [Sey94]
    R. Seydel. Practical Bifurcation and Stability Analysis. Springer, 1994.Google Scholar
  78. [SK08]
    A. Shilnikov and M. Kolomiets. Methods of the qualitative theory for the Hindmarsh-Rose model: a case study - a tutorial. Int. J. Bif. Chaos, 18(8):2141–2168, 2008.CrossRefzbMATHMathSciNetGoogle Scholar
  79. [SST05]
    A. Shilnikov, L. Shilnikov, and D. Turaev. Blue-sky catastrophe in singularly perturbed systems. Moscow Math. Journal, 5(1):269–282, 2005.zbMATHMathSciNetGoogle Scholar
  80. [Str00]
    S.H. Strogatz. Nonlinear Dynamics and Chaos. Westview Press, 2000.Google Scholar
  81. [SW00a]
    K.R. Schneider and T. Wilhelm. Model reduction by extended quasi-steady-state approximation. J. Math. Biol., 40(5):443–450, 2000.CrossRefzbMATHMathSciNetGoogle Scholar
  82. [Szm91]
    P. Szmolyan. Transversal heteroclinic and homoclinic orbits in singular perturbation problems. J. Differential Equat., 92:252–281, 1991.CrossRefzbMATHMathSciNetGoogle Scholar
  83. [Szm92]
    P. Szmolyan. Analysis of a singularly perturbed traveling-wave problem. SIAM J. Appl. Math., 52(2):485–493, 1992.CrossRefzbMATHMathSciNetGoogle Scholar
  84. [Tik52]
    A.N. Tikhonov. Systems of differential equations containing small parameters in the derivatives. Mat. Sbornik N. S., 31:575–586, 1952.MathSciNetGoogle Scholar
  85. [vdB91]
    I.P. van den Berg. Macroscopic rivers. In E. Benoît, editor, Dynamic Bifurcations, volume 1493 of Lecture Notes in Mathematics, pages 190–209. Springer, 1991.Google Scholar
  86. [Ver07b]
    F. Verhulst. Singular perturbation methods for slow–fast dynamics. Nonlinear Dyn., 50:747–753, 2007.CrossRefzbMATHMathSciNetGoogle Scholar
  87. [Was85]
    W. Wasow. Linear Turning Point Theory. Springer, 1985.Google Scholar
  88. [Wat71]
    A.M. Watts. A singular perturbation problem with a turning point. Bull. Austral. Nath. Soc., 5:61–73, 1971.CrossRefzbMATHMathSciNetGoogle Scholar
  89. [Wig94]
    S. Wiggins. Normally Hyperbolic Invariant Manifolds in Dynamical Systems. Springer, 1994.Google Scholar
  90. [Wig03]
    S. Wiggins. Introduction to Applied Nonlinear Dynamical Systems and Chaos. Springer, New York, NY, 2nd edition, 2003.zbMATHGoogle Scholar
  91. [WPJ11]
    K. Wang, J. Peng, and D. Jin. A new development for the Tikhonov theorem in nonlinear singular perturbation systems. Nonl. Anal., 74:2869–2879, 2011.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Christian Kuehn
    • 1
  1. 1.Institute for Analysis and Scientific ComputingVienna University of TechnologyViennaAustria

Personalised recommendations